Hail, Broward
- When
- May 23, 1:10 PM EST
- Where
- Broward County, 1.13 mi N of Coral Spgs
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 26.286, -80.219
Nickel size hail was reported at the intersection of Wiles and Rock Island.
Thunderstorms develop across Broward County producing hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MFL wrote it up.
Thunderstorms develop across Broward County producing hail and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 23, 9:15 AM EST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 1015 AM EDT FRI MAY 23 2008 .UPDATE...THE 12Z MIAMI SOUNDING SHOWS DRIER LOW LEVEL AIR WITH A CAP AT AROUND 8K FT. EVEN SO...WE EXPECT SOME MOISTENING OF THE LOW LEVELS...AND WITH STRONG HEATING INTO THE LOWER 90S...FORECAST SOUNDING PARAMETERS SUGGEST THAT IT WILL BE UNSTABLE ENOUGH TO ALLOW FOR CONVECTION TO OCCUR AND OVERCOME THE CAP...WITH A FEW STRONG STORMS POSSIBLE AS THE LAKE/SEA BREEZES INTERACT. MADE ONLY MINOR CHANGES TO THE FORECAST TO INCREASE POPS ACROSS THE LAKE OKEECHOBEE REGION AND TO INCREASE POPS THIS EVENING. SATELLITE DERIVED WINDS SHOW A POCKET OF COLD MID LEVEL AIR OVER THE SOUTHEAST GULF. THIS WILL MOVE ACROSS THE LOCAL AREA DURING THE EVENING AND IS EXPECTED TO KEEP CONVECTION GOING INTO THE LATE EVENING HOURS OVER MAINLY INTERIOR LOCATIONS. /GREGORIA && .AVIATION...VFR CONDITIONS PREVAILING AT ALL TERMINALS TODAY. EASTERLY FLOW WITH VCSH EXPECTED ON THE EAST COAST TERMINALS STARTING AT AROUND 14Z. AFTER 17Z...THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA. THE WIND SPEEDS WILL BE DECREASING BY 23Z. FOR KAPF...SEA BREEZE EXPECTED TO DEVELOP AT AROUND 17Z...INCREASING THE CHANCE OF VCSH. AFTER 23Z...THE WINDS WILL BE DECREASING AND SHIFTING TO THE SOUTHEAST. /RIVERA && .PREV DISCUSSION... /ISSUED 537 AM EDT FRI MAY 23 2008/ UPDATE...A DENSE SMOKE ADVISORY HAS BEEN ISSUED FOR GLADES COUNTY THIS MORNING UNTIL 10 AM. REPORTS RECEIVED FROM THE GLADES CO SHRERRIFS OFFICE INDICATE THAT DENSE SMOKE IS AFFECTING THE LAKEPORT AREA ALONG WITH DENSE FOG IN THE PALMDALE AREA. SMOGGY CONDITIONS WERE NOTED IN OTHER PORTIONS OF THE COUNTY AS WELL. ACROSS HENDRY AND INLAND PALM BEACH CONDITIONS WERE A LITTLE BETTER WITH VIS GENERALLY REMAINING ABOVE A MILE. /TINGLER PREV DISCUSSION... /ISSUED 445 AM EDT FRI MAY 23 2008/ DISCUSSION...A MID TO UPPER LEVEL RIDGE WILL REMAIN PARKED IN THE GENERAL VICINITY OF CUBA TODAY WHILE OCCASIONAL WEAK RIPPLES/SHORT WAVES IN THE FLOW MOVE OVER FL. THIS COMBINED WITH AMPLE MOISTURE AND HEATING WILL ALLOW S FL TO BE AROUND CLIMO POPS TODAY. THE BEST SHOT OF RAIN WILL GENERALLY BE ACROSS THE LAKE AREA/INTERIOR WERE THE BEST HEATING WILL OCCUR AND WHERE THE SEA BREEZES MAY COLLIDE. ALSO TODAY, A SHORT WAVE WILL TRAVEL ACROSS THE SOUTHEASTERN STATES OVER A STALLED FRONTAL BOUNDARY WHICH WILL ALLOW A FRONTAL WAVE AND SUBSEQUENT LOW TO DEVELOP AND PUSH INTO THE ATLANTIC TONIGHT. WHILE THIS SURFACE LOW TRAVELS EAST ACROSS THE ATLANTIC A WEAK COLD FRONT WILL SWING SOUTH BEHIND THE SURFACE LOW AS THE M/U LEVEL RIDGE ACROSS CUBA BREAKS DOWN PUSHING A LATE SEASON COLD FRONT INTO AND THROUGH S FL SATURDAY. AHEAD OF THE FRONT, ACROSS S FL THE FLOW WILL BECOME GENERALLY SW, AND THIS WILL FOCUS MOST TSRA ALONG THE EAST COAST, ESPECIALLY ACROSS PALM BEACH CO, AS THE SEA BREEZE ATTEMPTS A PUSH INLAND. THE UPPER TROUGH EAST OF THE U.S. EAST COAST IS THEN EXPECTED TO DEEPEN SATURDAY EVENING INTO SUNDAY WHILE A SURFACE RIDGE SLIPS SOUTH FROM THE GREAT LAKES TO THE COAST OF THE MID ATLANTIC STATES. PLENTY OF MID LEVEL WARMING WILL ALSO OCCUR BEHIND THE FRONT CUTTING OFF MOST IF NOT ALL RAIN CHANCES FOR A COUPLE OF DAYS EXCEPT FOR A FEW LIGHT SHOWERS IN THE EASTERLY FLOW ALONG THE EAST COAST. THIS DRY REGIME IS EXPECTED TO LAST THROUGH THE FIRST HALF OF THE WEEK. BEYOND MID WEEK... MOISTURE WILL BEGIN TO SURGE BACK NORTHWARD RETURNING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA AVIATION...MOSTLY VFR CONDITIONS ARE EXPECTED THROUGH THE NEXT 24 HOURS, HOWEVER WITH SCT TSRA EXPECTED ACROSS MUCH OF S FL PERIODS OF MVFR OR EVEN IFR CONDITIONS MAY OCCUR. THE VAST MAJORITY OF THE STORMS WILL LIKELY REMAIN OVER INTERIOR LOCATIONS HOWEVER, PBI AND FLL DO HAVE A DECENT SHOT OF ALSO RECEIVING A TSRA DURING THE AFTERNOON AS THE STEERING FLOW WILL REMAIN SW TODAY, EVEN THOUGH SURFACE FLOW IS EXPECTED TO BE SE ALONG THE EAST COAST AND S TO SSW AT APF. ALSO, WITH THE SW STEERING, APF HAS THE LEAST LIKELY SHOT OF A STORM AS THE SEA BREEZE SWEEPS INLAND. VCSH AND/VCTS WILL REMAIN IN ALL TAFS TODAY, BUT MAINLY IN THE AFTERNOON. MARINE...OUTSIDE OF THUNDERSTORM ACTIVITY TODAY AND MOST OF SATURDAY, MARINE CONDITIONS ARE EXPECTED TO BE FAIRLY TRANQUIL WITH SEA 4 FT OR LESS AND WINDS LESS THAN 15 KTS, HOWEVER A LATE SEASON COLD FRONT WILL MOVE THROUGH S FL AND THE COASTAL WATERS DURING SATURDAY WITH INCREASING WINDS AND SEAS BEHIND THE BOUNDARY. SCA CONDITIONS MAY BEGIN TO OCCUR AS EARLY AS SUNDAY MORNING IN THE GULF STREAM AS NORTHERLY WINDS BUILD TO NEAR 20 KTS AND SEAS INCREASE INTO THE 7 TO 9 FEET RANGE. WINDS ARE THEN EXPECTED TO SLOWLY TURN EASTERLY WHILE REMAINING 15 TO 20 KTS BY TUESDAY MORNING ALLOWING THE SEAS TO SLOWLY SUBSIDE TO AROUND 6 FEET IN THE GULF STREAM. FIRE WEATHER...A VERY HUMID AIRMASS IS EXPECTED TO REMAIN ACROSS S FL THROUGH MOST OF SATURDAY. AFTERNOON SHOWERS AND THUNDERSTORMS CAN ALSO BE EXPECTED TODAY AND AGAIN DURING SATURDAY, HOWEVER A LATE SEASON COLD FRONT WILL MOVE THROUGH THE REGION SATURDAY USHERING IN A SLIGHTLY COOLER AND DRIER AIRMASS. THIS MAY PRODUCE MID RHS IN THE MID 30S ALONG THE WESTERN INTERIOR AREAS AND ALONG THE WEST COAST BY MONDAY AFTERNOON. THIS FRONT WILL ALSO BE FOLLOWED BY MID LEVEL WARMING AS THE MID TO UPPER RIDGE BUILDS IN, AND THIS WILL SUPPRESS MOST SHOWER AND THUNDERSTORM ACTIVITY THROUGH MID WEEK. && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED NATIONAL WEATHER SERVICE MIAMI FL 1030 AM EDT FRI MAY 23 2008 FLZ063-066>075-168-172>174-240215- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 1030 AM EDT FRI MAY 23 2008 ...A FEW STRONG STORMS MAINLY OVER THE CENTRAL AND NORTHERN AREAS TODAY... ...A FEW STRONG STORMS MAINLY EAST COAST AREAS SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: THERE IS A CHANCE OF THUNDERSTORMS ACROSS MOST OF SOUTH FLORIDA TODAY WITH THE HIGHEST PROBABILITY OVER THE NORTHERN AREAS. THE PRIMARY AFFECTS FROM THE STORMS WILL BE LIGHTING STRIKES...GUSTY WINDS UP TO 50 MPH, SMALL HAIL, AND LOCALLY HEAVY RAINFALL. IF YOU HEAR THUNDER OR SEE LIGHTNING MOVE INSIDE UNTIL THE STORMS HAVE PASSED BY. WIND: THE STRONGEST THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH ESPECIALLY WHERE THE SEA BREEZES AND LAKE BREEZE COLLIDE. HAIL: THE MID LEVELS OF THE ATMOSPHERE REMAINS COOL WITH WILL ALLOW FOR SOME SMALL HAIL WITH THE STRONGEST STORMS TODAY ESPECIALLY WERE THE SEA BREEZES AND LAKE BREEZE COLLIDE. FLOODING: THE LOW LEVEL RIDGE OF HIGH PRESSURE WILL BE OVER SOUTH FLORIDA TODAY WHICH IN TURN WILL CAUSE THE THUNDERSTORMS TO MOVE SLOWLY NORTH. THEREFORE...ANY THUNDERSTORM THAT DOES DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL LEADING TO SOME MINOR URBAN AND POORLY DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ON SATURDAY. THE STORMS ARE FORECAST TO BECOME CONCENTRATED FROM THE LAKE OKEECHOBEE REGION TO ALONG THE EAST COAST, WHERE SCATTERED TO NUMEROUS STORMS ARE EXPECTED, A FEW OF WHICH COULD BECOME STRONG. A LATE SEASON COLD FRONT WILL MOVE ACROSS THE AREA ON SUNDAY, BRINGING MUCH COOLER AND LESS HUMID CONDITIONS TO MAINLAND SOUTH FLORIDA. NORTH WINDS BEHIND THE FRONT WILL LEAD TO BUILDING GULF STREAM SEAS OF UP TO 7 FEET BY SUNDAY AFTERNOON. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGE TO REPORT WIND GUSTS ABOVE 40 MPH, ANY HAIL SIZE, AND ANY FLOODING TO THE NATIONAL WEATHER SERVICE IN MIAMI FLORIDA. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI. BAXTER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
130 PM EDT FRI MAY 23 2008
FLZ063-066-070-231830-
HENDRY FL-GLADES FL-INLAND COLLIER COUNTY FL-
130 PM EDT FRI MAY 23 2008
...STRONG THUNDERSTORMS MOVING ACROSS THE NORTHWEST INTERIOR AREAS
OF SOUTH FLORIDA...
AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LA BELLE
TO HENDRY CORRECTIONAL I/A/P...MOVING EAST AT 5 TO 10 MPH.
THESE STORMS WILL AFFECT...
LA BELLE...
ORTONA...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE UP TO DIME SIZED HAIL...LOCALLY HEAVY
RAINFALL...AND GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL
TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2689 8115 2638 8092 2626 8147 2679 8157
2704 8141
TIME...MOT...LOC 1730Z 259DEG 8KT 2679 8145 2634 8127
BAXSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 157 PM EDT FRI MAY 23 2008 FLZ070-071-073-075-231830- MAINLAND MONROE FL-INLAND COLLIER COUNTY FL-INLAND BROWARD COUNTY FL- INLAND MIAMI-DADE FL- 157 PM EDT FRI MAY 23 2008 ...STRONG THUNDERSTORM MOVING ACROSS SOUTHEASTERN COLLIER COUNTY... AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR OASIS RANGER STATION...MOVING EAST AT 21 MPH. THIS STORM WILL AFFECT... DADE-COLLIER TRAINING AIRPORT... AND SURROUNDING COMMUNITIES. THE MAIN IMPACT WILL BE FREQUENT LIGHTNING. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. GET INDOORS NOW THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAT...LON 2584 8060 2573 8095 2588 8117 2613 8087 TIME...MOT...LOC 1757Z 252DEG 18KT 2584 8095 RIVERA
The Miami radar (KAMX), 78 km away, was scanning. The volume nearest the first event began at 18:10 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported at the intersection of Wiles and Rock Island.
Hail of nickel size and winds of 50 MPH were reported at the intersection of Riverside Drive and West Atlantic Boulevard.
Strong winds from the passing severe thunderstorm blew over a canopy at a park in Coral Springs.
Wind gust of 59 MPH recorded by a mesonet at the intersection of Nob Hill and Commercial in Coral Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100833, 100834, 100835, 100836.